You are viewing iud_divas

Previous Entry | Next Entry

Mirena vs Paragard

I am simply unable to find a birth control pill that works with my body. I have tried/failed with Microgestin, Levora, Nuva Ring, Yaz, and Yasmin. I get cysts the size of walnuts in my breasts, headaches that affect my vision, super low blood pressure/dizziness, intense mood changes/depression, and cystic acne. It seems like I just can't do birth control in pill form and my gynecologist has kind of given up on trying because I've tried so many different estrogen/progesterone combinations there is nothing left to try. I am also just really hesitant to try yet another pill because I've had so many shitty experiences.

I have decided to get an IUD, and I am trying to decide between Mirena and Paragard. I would really prefer to skip out on the hormones and go with the Paragard, but it seems like most gynecologists are way down on the Paragard IUD and much prefer the Mirena. I realize that Mirena doesn't prevent ovulation. My doctor explained that Mirena has a tiny amount of hormone and its primary mechanism of action is to thin the endometrium (lining of the uterus) to prevent implantation, thicken cervical mucus to avoid sperm from penetrating/entering, and inhibiting fertilization. While the hormonal content is low and the action is primarily localized, there can be some side effects and given my prior experience, if side effects are even slightly possible, I am going to experience them. Also, it has levonorgestrel, the same hormone in Levora, which is a pill that didn't work for me. The problem is that it seems like gynecologists only have negative things to say about the Paragard IUD (especially compared to the Mirena IUD). All I hear is that it results in heavier periods with more cramping and pain.

So I guess my question is this: Does anyone have any experience with the Paragard IUD and if so what do you think? Also, is anyone particularly hormone-sensitive and doing okay with the Mirena? My gynecologist tells me I can just try it and if it doesn't work out she can remove it for me, but is it worth it? I am so torn.

Comments

( 16 comments — Leave a comment )
jarethrake
Apr. 27th, 2010 04:06 pm (UTC)
I had bad reactions to pills, so I specifically asked for an IUD without hormones. My flexi-T doubled the heaviness of my period (literally, from 20ml a month to 40ml), but I was prepared for that, and knew that I was one of the lucky ones anyway. I can't comment on a paraguard, but, although the flexi-T did make my periods much heavier and crampier, for me, the trade was worth it.
seltzer92
Apr. 27th, 2010 04:09 pm (UTC)
last year i had a problem for a month with cysts under my arms. (im not sure if it was a hormonal problem or not - it disapeared before i could make an appt with a doctor)

last september i decided on mirena.

i have not had any cysts since and havent had any hormonal side effects.
courderoy
Apr. 27th, 2010 04:17 pm (UTC)
did you have problems with other hormonal methods of birth control?
starzki
Apr. 27th, 2010 04:22 pm (UTC)
I'd get cysts in my breasts from HBC, too. Though they were more almond sized. Other than that, most of the effects of birth control were positive for me, or not so negative that I considered stopping. I switched to the Mirena because I didn't want to have to take a pill every day and the Mirena is more effective against pregnancy than HBC.

I've had the Mirena for a year now and don't have any cysts. I haven't noticed any side effects from the progestogens in the Mirena.
meeshaphrenic
Apr. 27th, 2010 04:41 pm (UTC)
I wish I could chime in more on the Paragard but I've only had it for a week, but I didn't do well on the Mirena. So, I can't exactly answer your question as asked, but I can give you my negative experience. I can't do any BC with estrogen b/c it gives me terrible migraines (worse than the ones I get on no hormones at all), and while initially I did okay with Depo (and even preferred it because it took away my menstrual migraines and period/endo pain) over time I think it built up in my body and I had bad side effects. I went off it to conceive my daughter, and after her birth I read about Mirena and really thought it might be the key, assuming I'd get the bonuses of progesterone-only BC without the side effects since it was a low dose and mostly localized to the uterus. I was happy with it at first, but then the side effects (low sex drive, anxiety, weight gain, ovarian cysts) started creeping up again, along with a new and even scarier one--a painful facial/scalp rash that popped up every month about a week before my "period" (very light spotting, sometimes just symptoms without an actual period). However, my OB/GYN insisted that it wasn't the Mirena causing my issues b/c the hormones were local to the uterus. Then I went on Topamax (topiramate) for migraines, and the side effects started getting better and my periods started coming back, and that's when I read in the prescribing info on the Mirena website that topiramate decreases the amount of levonorgestrel in the bloodstream--Aha! So, it does go into the bloodstream after all! After this revelation, I had it yanked (surprisingly not very painful) and replaced with a Paragard. My first period was just a couple days after insertion and I cramped pretty hard with it. My flow was still pretty light, but I have the leftover Mirena hormones to thank for that.
meeshaphrenic
Apr. 27th, 2010 04:50 pm (UTC)
I neglected to mention that I had the Mirena for 2 years.
agsux_2
Apr. 27th, 2010 04:42 pm (UTC)
my gynecologist originally suggested mirena but after i explained to her my extensive problems with birth control her and i both agreed paragard would be better..

seriously i dont think you should even go through having a mirena inserted if its just going to mess with your body. you can't stop taking it like a pill.. youll have to go back to the doctor to get it removed.. i strongly suggest paragard
lorification
Apr. 27th, 2010 04:57 pm (UTC)
I'm 24, never been pregnant, and use paragard. I requested it and my doctor agreed that it was a good option for me since I shouldn't be using HBC (I have hypertension). I've had it for about 4 months now and so far so good. My periods have been a little heavier, and the cramps a little worse - though the cramps are getting less painful as time goes on. So, in my opinion, if you want to avoid hormones, go with paragard. It has the additional benefit of being FDA-approved up to 12 years!
fireaphid
Apr. 27th, 2010 05:08 pm (UTC)
I've had my Paragard for over 7 months, which is 8 cycles, and I've gotten one or two unusually but not unmanageably heavy periods and one or two bouts cramps bad enough for me to take an NSAID, but that's it. I never could try hormonal methods because I have too many contraindications, the very problems you got from taking the pill and then some, so I can't exactly compare, but the Paragard really hasn't changed anything for me besides making it possible for me to have sex without worrying about pregnancy, and I think that's what it's supposed to do. (-:
rocstarsky
Apr. 27th, 2010 05:42 pm (UTC)
I cannot take HBC pills. Cannot.

I am fine with Mirena. I WANTED Mirena, so I figured I would do that first, and then if I couldn't handle it, I'd try Paraguard.

Its ok with me so far.
courderoy
Apr. 27th, 2010 11:08 pm (UTC)
Why can't you? Bad side effects?
rocstarsky
Apr. 29th, 2010 12:26 pm (UTC)
Yes. Mostly a giant dose of "teh crazy", but usually crippling physical reactions as well.
blushingmad
Apr. 27th, 2010 08:28 pm (UTC)
I am in the same boat with you, although I have yet to talk to an ob/gyn that will give me an IUD, period. I go this Thursday, so hopefully I'll have a good idea of what she thinks. I, too, have tried many different kinds of combo birth control-I haven't tried the minipill/shot/patch/or nuvaring(the ring is too big for my cervix).

Like I also get cysts under my arms! These only started happening since being on hbc, too.

I've gained tons of weight, have headaches, high blood pressure, really bad ovulation pain, dizziness, crazy mood changes, irregular periods, etc. etc. My gyn said most of that wasn't from the pill. Bull! These things only really started happening after I'd been on the pill for awhile. So, I've found a new gyn.

I'll post about my experience(s), whenever they happen. I really want the Paragard, because I feel that Mirena will mess me up, even with the tiny amount of hormones present, but I like the Mirena for the fact of light-to-no periods!

I know that it can be removed, but the time, money, and pain-who knows? Good luck with your choice! I'm sorry you are going through the same issue as I am, but I am also glad I'm not alone! *hugs*
blushingmad
Apr. 27th, 2010 08:29 pm (UTC)
Like *seltzer92, I also get cysts.... hm! Sorry about that
briar_witch
Apr. 27th, 2010 08:57 pm (UTC)
I had a Paragard iud and loved it. It increased my periods only a little bit more than usual when I first had it inserted, but then things settled down and my periods got a little bit lighter than before, though they lasted for a day or two longer each time. Plus, my cramping changed for the better. They lightened up considerably, and were much more intermittant instead of being an all day affair. So, it doesn't increase the bleeding and/or cramping of every woman who has it, though I can only give you my own personal experience with it.

I opted for the Paragard because I knew from experience hormones didn't agree with me, and I didn't want to take the risk with the Mirena. Personally, I loved the Paragard, and consider it to have been highly worth it. I'll be getting another one in just a couple of months.
briar_witch
Apr. 27th, 2010 09:00 pm (UTC)
Oh, and to add to this, I was np when I first had it inserted.
( 16 comments — Leave a comment )